There is an article in the latest issue of The Prescriber about Diabetes and Driving. It discusses changes to the standards for UK drivers with Type 1 diabetes.
If diabetics get severe hypoglycaemia during sleep, then they could lose their driving licence. This has happened to 10% of the diabetics who have lost their licence since the rules began due to hypo’s. Severe hypoglycaemia is when you need the assistance of someone else. Even if someone prompts you to take glucose then this is classed as ‘third party assistance’. Recurrent hypoglycaemia can also lead to loss of a licence. This only needs to happen twice in a year.
So how does this affect pharmacists? I went to a LPF meeting a few weeks ago and the speaker mentioned that there may be medico-legal issues if we have not counselled on hypo’s when dispensing insulin or sulphonylureas. Also in an MUR, do you ask patients if they ever get hypo’s? And if you do, then they will probably say no as they don’t know what hypo’s are. If you ask them if they ever shake, tremble, sweat, ‘pins and needles’ in lips and tongue, get confused or get double vision then they may say yes. Also they may not want us or their GP/diabetic nurse to know that they do as we may be obliged to report it to the DVLA.
We should record on their PMR record or MUR that we have asked them about hypo’s and their answer. This could also be incorporated into the NMS.
What do you think?